Alert archive / Mississippi / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Jackson, MS

April 5, 201823 counties in Mississippi; 7 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood watch at Apr 5, 2018, 8:19 PM CDT for 23 counties in Mississippi; 7 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Apr 6, 2018, 1:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2018, 8:19 PM CDT (01:19 UTC)
In effect from
Apr 6, 2018, 1:00 PM CDT
Expired
Apr 7, 2018, 12:26 AM CDT
In force
11 hr
Issued by
NWS Jackson, MS
Flood severity
None
All 32 counties

Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Claiborne County, MS, Copiah County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Leake County, MS, Leflore County, MS, Madison County, MS, Montgomery County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Apr 5, 6:40 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 5, 6:40 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
640 PM CDT Thu Apr 5 2018

...ANOTHER ROUND OF SEVERE WEATHER EXPECTED FRIDAY AFTERNOON AND
EVENING...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Weather conditions across the region will be relatively quiet,
although there will be a few sprinkles around and patchy clouds.
However, winds will remain light through the night with conditions
at all sites likely remaining VFR through 12 UTC. Tomorrow is a
different story, however, as clouds thicken and lower to MVFR at
most sites (aside from PIB/HBG/NMM/MEI) in the morning hours with
showers and storms developing across GLH/GWO sites by midday to
early afternoon. Some of these storms tomorrow could be severe
with gusty winds a particular threat. Background surface winds
tomorrow will be from the south and slightly gusty at times.
Otherwise, anticipate shower and storm chances really waiting
until late in the afternoon or early in the evening to really
start increasing sharply at other sites in the region with a rough
evening anticipated in all areas. /BB/

&&

.DISCUSSION...
Tonight through Friday night:

A small impulse in the broad upper trough has triggered an area of
showers and small storms in southern Arkansas this afternoon. As the
upper flow pushes this convection eastward, some showers could enter
our northeastern CWA. This activity will continue to push into a
drier airmass over our area. This considered, this activity probably
won't live long in our CWA if it makes it this far. Going into the
overnight, the surface high pressure will push further off to the
east. Moisture will continue to increase with PWs increasing to
above an inch in the western half of the CWA by 12Z Friday.
Overnight lows will fall to the low to mid 50s in the west where
cloud cover will be increasing more and to the upper 40s in the
east.

Another small impulse in the broad upper trough will spark some
convection early on Friday. Looking at some CAM guidance
reflectivity, some discrete supercells are likely to pop up in the
warm sector in the vicinity of the MS River and in the Delta during
the afternoon. As these cells pop up in an area of mid 60s
dewpoints, good instability and steep mid-level lapse rates, some of
these storms could support very large hail. This convection will
also support some good rain rates too. Amounts up to 4 inches in a
short amount of time will be possible in the Delta before the system
exits the area. As the system evolves, the front will push south
into the area and the warm front will lift north. In the notch where
the warm front and cold front connect and a mesolow looks to form,
helicity values of 400+ m^2/s^2 will support rotating supercells
around 00Z. The storms that form right along the cold front as the
system progresses will come into alignment with good 0-3km bulk
shear values of 35-45 kts. With good low level flow, the storms will
likely push ahead of the front and organize into a QLCS pushing
southeast through the area. Once the line organizes, the storms will
support the threat of damaging wind gusts and embedded tornadoes.

Now, timing with this system is a little uncertain due to a wide
spread in the models. As we get closer to storm initiation time, we
will be able to narrow the timing down a bit better. Overall, there
will be two different waves. The first will occur during the
afternoon along the MS River and in the Delta along the warm front.
The main threat with these storms will be large hail. Can't rule out
damaging wind gusts or a tornado with this activity though. The
second wave will occur as the system begins to organize into a
line around 00Z in southern Arkansas and then pushes southeast
through our area. It should move quickly through the area and be
through the CWA by no later than 12Z Saturday. With the line, the
main threat will be damaging winds and embedded tornadoes. We will
continue to fine tune this forecast over the next 12 to 24 hours,
so please continue to check back for the latest thinking. /10/

.Saturday through Wednesday...

For Saturday isolated embedded thunderstorms will be departing our
southeast early in the day in the wake of the strong cold front.
Showers will decrease from the northwest during the day as a weak
post frontal disturbance crosses the region. It will be a cool day
with unseasonable readings on Saturday with highs from near 50
northwest to the lower 60s southeast. High pressure will build into
the region for Saturday night with frost expected mainly over the
northeast counties where temperatures may reach freezing. Will
mention this potential in the HWO, but will not put out a graphic
at this time until we get through the short term storm system.
For Sunday high pressure will push to the east of the forecast
area as we start a warming trend. A series of disturbances will
cross the frontal boundary to the south of the forecast area,
which will bring some rain chances for Sunday night through Monday
night. Dry weather can be expected for Tuesday and Wednesday
followed by rain chances for the rest of the work week./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       51  75  48  55 /   2  51  75  48
Meridian      46  78  53  57 /   2  21  81  61
Vicksburg     54  74  45  52 /   3  61  79  47
Hattiesburg   47  77  59  63 /   3  17  76  67
Natchez       55  75  49  53 /   3  51  76  55
Greenville    54  68  40  51 /  12  92  90  30
Greenwood     52  68  42  53 /  14  89  90  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/17/BB
Hazardous weather outlook, Apr 5, 4:45 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
445 PM CDT Thu Apr 5 2018

ARZ074-075-LAZ007>009-MSZ018-019-025-027-034>037-040>043-062145-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Attala-
Issaquena-Sharkey-Yazoo-Madison MS-
445 PM CDT Thu Apr 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Friday Midday through Afternoon

FLOODING
THREAT...Elevated
TIMING...Friday Midday through Afternoon

Severe thunderstorms are expected from noon Friday through the
afternoon hours as a potent weather system impacts the region.
Large hail and widespread damaging wind gusts will be the primary
concerns, although tornadoes will also be possible. Thunderstorms
will also have a tendency to train over the same areas midday
through the afternoon hours tomorrow which will boost the flash
flooding potential as isolated locations could receive several
inches of rain in a short period of time.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms and flash flooding will remain a concern
into the evening hours with activity pushing south of these areas
before midnight. Late Friday night a strong cold front will move
in and drop temperatures sharply and there is a slight potential
there could be a frost or light freeze Saturday night.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ026-028-029-032-062145-
Grenada-Montgomery-Webster-Choctaw-
445 PM CDT Thu Apr 5 2018

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Friday Midday through Afternoon

FLOODING
THREAT...Elevated
TIMING...Friday Midday through Afternoon

Severe thunderstorms are possible from noon Friday through the
afternoon hours as a potent weather system impacts the region.
Hail and damaging wind gusts will be the primary concerns,
although tornadoes will also be possible. Thunderstorms will also
have a tendency to train over the same areas midday through the
afternoon hours tomorrow which will boost the flash flooding
potential as isolated locations could receive several inches of
rain in a short period of time.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms and flash flooding will remain a concern
into the evening hours with activity pushing south of these areas
before midnight. Late Friday night a strong cold front will move
in and drop temperatures sharply and there is a slight potential
there could be a frost or light freeze Saturday night.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ030-031-033-039-062145-
Clay-Lowndes-Oktibbeha-Noxubee-
445 PM CDT Thu Apr 5 2018

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Friday Afternoon

FLOODING
THREAT...Limited
TIMING...Friday Afternoon

Severe thunderstorms are possible from beginning Friday afternoon
and going into the evening hours as a potent weather system
impacts the region. Hail and damaging wind gusts will be the
primary concerns, although tornadoes will also be possible.
Thunderstorms will also have potential to train over the same
areas late in the day which will boost the flash flooding
potential as isolated locations could receive a few inches of
rain in a short period of time.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms and flash flooding will remain a concern
through midnight with activity pushing south of these areas
before the overnight hours. Late Friday night a strong cold front
will move in and drop temperatures sharply and there is a slight
potential there could be a frost or light freeze Saturday night.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
afternoon through Friday night.

LAZ015-016-023>026-MSZ038-044-045-047>051-053>056-059>062-062145-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Winston-Leake-Neshoba-Warren-Hinds-Rankin-Scott-Newton-Claiborne-
Copiah-Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-
445 PM CDT Thu Apr 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Friday Midday through Afternoon

FLOODING
THREAT...Limited
TIMING...Friday Midday through Afternoon

Severe thunderstorms are expected beginning midday Friday along
and northwest of the Natchez Trace and beginning Friday afternoon
east of the Natchez Trace as a potent weather system impacts the
region. Large hail and widespread damaging wind gusts will be the
primary concerns, although tornadoes will also be possible.
Thunderstorms will also have potential to train over the same
areas late in the day which will boost the flash flooding
potential as isolated locations could receive a few inches of rain
in a short period of time.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms and flash flooding will remain a concern
through midnight with activity likely pushing south of these
areas before the overnight hours. Late Friday night a strong cold
front will move in and drop temperatures sharply and there is a
slight potential there could be a frost or light freeze Saturday
night in areas north of Interstate Twenty.

(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ046-052-057-058-063>066-072>074-062145-
Kemper-Lauderdale-Jasper-Clarke-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
445 PM CDT Thu Apr 5 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Friday Afternoon

Severe thunderstorms are possible beginning Friday afternoon in
portions of southeastern Mississippi, although possibly holding
off until the evening hours along and south of the Highway 98
corridor, as a potent weather system impacts the region. Hail and
damaging wind gusts will be the primary concerns, although
tornadoes will also be possible.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

Severe thunderstorms will remain a concern through at least midnight
with activity likely pushing south of these areas well before
daybreak Saturday. Early Saturday morning a strong cold front
will move in and drop temperatures sharply and there is a slight
potential there could be a frost or light freeze Saturday night in
areas north of Interstate Twenty.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
afternoon through Friday night.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:33 PM CDTRiver Flood WarningJANClay5 days
Apr 6, 10:39 AM CDTRiver Flood WarningJANHinds, Warren12 days
Apr 6, 11:07 AM CDTSpecial Weather StatementJANWashington23 min
Apr 6, 11:58 AM CDTSpecial Weather StatementJANWashington32 min
Apr 6, 1:04 PM CDTSpecial Weather StatementJANHumphreys26 min
Apr 6, 2:38 PM CDTSpecial Weather StatementJANHolmes52 min
Apr 6, 2:47 PM CDTSpecial Weather StatementJANAdams43 min
Apr 6, 3:03 PM CDTSevere Thunderstorm WarningJANAttala, Holmes42 min
Apr 6, 3:07 PM CDTSpecial Weather StatementJANYazoo38 min
Apr 6, 3:31 PM CDTSpecial Weather StatementJANYazoo44 min
Apr 6, 3:33 PM CDTSpecial Weather StatementJANFranklin42 min
Apr 6, 3:39 PM CDTSpecial Weather StatementJANIssaquena36 min
Apr 6, 3:39 PM CDTSevere Thunderstorm WarningJANAdams, Franklin66 min
Apr 6, 3:48 PM CDTSpecial Weather StatementJANMadison27 min
Apr 6, 3:55 PM CDTSevere Thunderstorm WarningJANLeake, Madison65 min
Apr 6, 4:41 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah34 min
Apr 6, 4:43 PM CDTSpecial Weather StatementJANCopiah47 min
Apr 6, 4:51 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba39 min
Apr 6, 4:58 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott47 min
Apr 6, 4:59 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln61 min
Apr 6, 5:09 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds66 min
Apr 6, 5:15 PM CDTFlash Flood WarningJANHolmes, Yazoo4 hr
Apr 6, 5:28 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba47 min
Apr 6, 5:47 PM CDTSpecial Weather StatementJANNewton28 min
Apr 6, 5:50 PM CDTSevere Thunderstorm WarningJANSimpson23 min
Apr 6, 5:57 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren26 min
Apr 6, 5:59 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson61 min
Apr 6, 6:07 PM CDTSevere Thunderstorm WarningJANIssaquena53 min
Apr 6, 6:15 PM CDTSpecial Weather StatementJANKemper15 min
Apr 6, 6:20 PM CDTSpecial Weather StatementJANScott25 min
Apr 6, 6:35 PM CDTFlash Flood WarningJANLeake, Madison4 hr
Apr 6, 6:39 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott44 min
Apr 6, 6:43 PM CDTSpecial Weather StatementJANLauderdale47 min
Apr 6, 6:50 PM CDTSevere Thunderstorm WarningJANRankin, Simpson, Smith55 min
Apr 6, 6:57 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Issaquena, Warren, Yazoo63 min
Apr 6, 3:42 PM CDTSpecial Weather StatementJANTensas48 min
Apr 6, 4:48 PM CDTSevere Thunderstorm WarningJANMorehouse57 min
Apr 6, 4:51 PM CDTSevere Thunderstorm WarningJANFranklin, Madison, Richland18 min
Apr 6, 5:20 PM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll40 min
Apr 6, 5:21 PM CDTSevere Thunderstorm WarningJANEast Carroll, Franklin, Madison, Richland39 min
Apr 6, 6:12 PM CDTSevere Thunderstorm WarningJANFranklin, Richland63 min
Apr 6, 6:23 PM CDTSevere Thunderstorm WarningJANEast Carroll, Madison, Richland67 min
Apr 6, 6:48 PM CDTTornado WarningJANFranklin, Richland42 min
Apr 6, 4:41 PM CDTFlash Flood WarningJANAshley, Chicot4 hr

Nearby

Flash Flood Watches in Mississippi, 2018Flash Flood Watches in Louisiana, 2018Flash Flood Watches in Arkansas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.